MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 20 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 20 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0520IC
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reference device was returned to service center for an evaluation.The device was attached to the usg-400/esg-400 and a probe check was performed and the device passed the probe check.Both switches were checked and found both switches are functional.A visual inspection was performed on the returned device and found there tissues build up, consistent that the device was in use.The ptfe (teflon pad) was inspected and found some parts to be burned/melted and missing, exposing metal.Approximately 0.597¿ of metal is exposed and 0.301¿ of the teflon pad is missing/melted.U511 short circuit error observed when the probe and jaw are closed and activated, due to insufficient insulation from the burned teflon pad.The distal end of the device was inspected under a microscope and found the probe unit to be charred.Based on the evaluation, the reported complaint was confirmed.The teflon pad on the device is burned/melted, missing, exposing metal.The root cause of the reported complaint is likely due to mishandling.As a preventive measure, the instruction manual provides several warning statements in an effort to prevent damage to the probe."do not activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel.Do not activate output while applying the probe tip to the tissue with a strong force.Do not activate output while grasping thick and hard tissues.Otherwise, various forms of damage in the probe tip and/or the tissue pad such as premature wear, breakage, deformation, exposure of metal, and/or falling inside the body cavity, and/or partial separating may occur.".
 
Event or Problem Description
Service center was informed that during a diagnostic, coag, sigmoid colectomy procedure the silicon layer on the jaws of the device melted.The device and associated equipment were inspected prior to use and no abnormalities observed.It was reported that generator setting was 1-1 and no error codes displayed on the generator when the event occurred.The procedure was completed using a similar device.There were no patient injury reported.

Brand Name
THUNDERBEAT 5 MM, 20 CM, INLINE GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8837082
Report Number8010047-2019-02725
Device Sequence Number14141957
Product Code GEI
UDI-Device Identifier04953170308710
UDI-Public04953170308710
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
K132703
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0520IC
Device Lot Number84K 24
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2019
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2019
Initial Report FDA Received Date07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1